Utah, 2022Winter Weather in Utah, December 15, 2022
December 15, 2022 · NWS GJT · 1 event in 1 county or zone
A weak shortwave trough moved through eastern Utah. Enough moisture and midlevel support resulted in light snow to the I-70 corridor.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak shortwave trough moved through eastern Utah. Enough moisture and midlevel support resulted in light snow to the I-70 corridor. This led to hazardous travel conditions during the morning commute.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 15, 3:34 AM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Dec 15, 3:34 AM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
334 AM MST Thu Dec 15 2022
.SHORT TERM...(Today through Friday)
Issued at 135 AM MST Thu Dec 15 2022
Clouds have started to increase once again across the Western
Slope early this morning ahead of the next shortwave trough
approaching the region. Low stratus has persisted in the Eastern
Uinta Basin overnight with the Vernal Airport continuing to bounce
between 1/4 and 3/4 of a mile, and these conditions are expected
to persist through mid to late morning. Snow showers have lingered
as anticipated this morning, focused along the Continental Divide,
in response to residual moisture, favorable orographics, and ample
cold air in the DGZ. Showers and subsequent accumulations have
been light given the lack of support aloft, but there will be an
uptick in both coverage and intensity today as the aforementioned
wave passes overhead. Its axis will be centered over far northeast
Utah and northwest Colorado around daybreak before quickly sagging
to the southeast throughout the day. PWATs will increase to around
75 to 100% of normal with this system as a weak vort max on the
magnitude of -3 to -6 mb/hr passes through. Snowfall totals
increased marginally with this morning's package but, even so,
remain subadvisory. Generally 1 to 3 inches of snow is expected
for most of the northern and some central ranges with higher
amounts of 3 to 6 inches for the Flat Tops, Park, and Northwest
San Juan ranges. Many valley areas will also see light totals
ranging from a trace to almost an inch by this evening. Overall,
impacts will be minimal with this event but do still be prepared
for slick road conditions at times, potentially during the morning
and evening commutes. The shortwave will slide east of the Divide
tonight with snow showers tapering off in response. Light showers
will cling to the northern mountains under continued northerly
flow aloft and in response to weak jet support aloft on Friday
but no more than a half inch or so of additional accumulation is
expected. Elsewhere, look for clearing skies and dry conditions
throughout the day.
High temperatures today will generally trend 4 to 8 degrees cooler
from yesterday's readings, most notably north of the I-70 corridor
with only a slight decrease in high's further south. The cooling
trend will increase in earnest on Friday as arctic air settles
overhead. 700mb temperatures will plummet to -10 to -20 degrees C
translating to subfreezing surface highs for much of the area.
Overnight lows tonight will remain in the single digits to low
teens with subzero values expected for the higher elevations along
the Divide in addition to sites such as Craig and Gunnison.
.LONG TERM...(Friday night through Wednesday)
Issued at 135 AM MST Thu Dec 15 2022
Any lingering light snow over the northern mountains will finally
come to an end Friday evening and overnight as the jet exits to the
east and skies clear behind the departing wave. Strong radiational
cooling will take place Friday night under a starry night sky, with
perhaps the coldest night seen thus far. Saturday morning lows look
to bottom out into the negative single digits for many northern
valleys and negative teens for the mountains and Gunnison basin.
Single digits will be felt across many central valleys with teens in
southeast Utah. Very cold indeed under this arctic air mass!
Temperatures will slowly moderate this weekend as the flow shifts to
westerly and then southwesterly by Sunday with warm air advection
taking place as the polar jet lifts north of the area. A weak
shortwave will skirt underneath a broad ridge of high pressure on
Sunday as a cut off low ejects out from SoCal, moving south of the
Four Corners region Sunday afternoon. Very little moisture is
associated with this shortwave and the only visible sign of this
passing wave looks to be increasing high cloud cover on Sunday.
After the passage of this shortwave, the coming week prior to
Christmas will be met by a fast zonal flow aloft as the jet remains
to the north, with several shortwave troughs moving across the
Intermountain West and northern Rockies. Our CWA will stay south of
these waves, resulting in a mostly dry period with warming
temperatures and occasional mid and high level cloud cover with each
passing wave. The next best chance of precipitation looks to occur
late in the week as a ridge of high pressure tries to amplify out
west, allowing this active storm track to shift from northwest to
southeast, allowing these shortwaves to clip the northern and
central divide mountains with favorable northwest orographic flow,
generating the best potential for accumulating snow. Temperatures
still remain fairly mild in this pattern with the coldest arctic
air mass remaining east of the divide across much of the heart of
the CONUS in the central plains and midwest. The GFS, ECMWF and
Canadian deterministic models as well as the ensemble clusters all
seem to be in agreement on this solution. The NBM also agrees so
will stick with this for now. Interesting to note that there is
still a bit of uncertainty with how this will evolve as this is a
week away and earlier model runs indicated the cold air settling
further west than the latest runs appear to indicate. So will
stick with the blended solution for now but best to stay up to
date on the latest forecast and any changes as we get closer to
the holiday weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 324 AM MST Thu Dec 15 2022
Mid clouds will continue to increase across the Western Slope this
morning as the next system moves into northeast Utah/northwest
Colorado. Showers will increase in coverage throughout the day
with periods of MVFR CIGS/VIS expected. ILS breakpoints will
continue to be met through at least 03Z this evening for sites
such as KRIL/KEGE/KASE. Fog/low stratus will continue to impact
the Eastern Uinta Basin this morning with KVEL reaching LIFR
conditions. Showers will continue through this evening before
tapering off overnight with coverage favoring just areas along the
Divide into Friday morning as conditions improve elsewhere.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...Dense Fog Advisory until noon MST today for UTZ024.
&&
SHORT TERM...MMS
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Dec 15, 3:00 AM MST, 2 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MST Thu Dec 15 2022
COZ001>014-017>023-UTZ022>025-027>029-161500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MST Thu Dec 15 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow showers will increase today as a weak system moves through
with activity favoring the mountains of western Colorado.
Generally 1 to 3 inches of snow is expected for most of the
northern and some central ranges with higher amounts of 3 to 6
inches for the Flat Tops, Park, and Northwest San Juan ranges.
Showers will begin to taper off tonight with well below normal
temperatures expected region-wide.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional light snowfall is likely over the northwest Colorado
mountains on Friday. This weekend will see dry weather prevail
with passing clouds and continued below normal temperatures.
Unsettled weather looks to return by mid next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Weather, Grand Flat and Arches
- When
- December 15, 5:00 AM MST to 12:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Generally 0.5 to 1 inches of snow fell across the area, resulting in hazardous driving conditions during the morning commute.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, December 15, 2022$1.0 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Florida, December 15, 20222 injured · $625,000 · EF1 · 11 events
- Ice Storm and Winter Storm in Pennsylvania, December 15, 20222 injured · 32 events
- Winter Weather in West Virginia, December 15, 2022$75,000 · 1 event
- Winter Storm and Winter Weather in New York, December 15 to 17, 202225 events
- Winter Storm and Winter Weather in Pennsylvania, December 15 to 16, 202211 events
- Winter Storm in New York, December 15 to 17, 202210 events
- Ice Storm and Winter Weather in Pennsylvania, December 15, 20228 events
- Blizzard and Winter Storm in Minnesota, December 15 to 16, 20228 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 15, 20228 events
- Blizzard and Winter Weather in Iowa, December 15 to 16, 20226 events
- Winter Storm in Pennsylvania, December 15 to 16, 20226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060500.